Oregon, 2012Hail and Damaging Winds in Oregon, June 4, 2012
June 4, 2012 · NWS MFR · 5 events in 3 counties and zones
allowing severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An incoming front created unstable conditions during a hot day over southern Oregon...allowing severe thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jun 4, 7:40 AM PST, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 4, 7:40 AM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
840 AM PDT MON JUN 4 2012
.DISCUSSION...RAIN HAS SPREAD OVER THE FORECAST AREA AHEAD OF A LOW
PRESSURE CENTER MOVING INTO SOUTHWESTERN OREGON. APPROXIMATE
RAINFALL TOTALS THUS FAR:
COAST: 1 INCH.
WEST SIDE VALLEYS: 0.25 TO 0.5 INCHES
CASCADES: 0.5 TO 1 INCH
SISKIYOU COUNTY: 0.5 INCHES
EAST SIDE: 0.1 TO 0.5 INCHES
THE FORECAST IS ON TRACK FOR THUNDERSTORMS EAST OF THE CASCADES
TODAY...POTENTIALLY ACCOMPANIED BY STRONG WINDS.
ADDITIONALLY...AREAS ALONG AND WEST OF THE CASCADES COULD SEE
THUNDERSTORMS IN THE COLDER AIR ALOFT BEHIND THE TROUGH AXIS...AND
CURRENT VISIBLE IMAGERY SHOWS SOME BUILDUPS OFFSHORE TO CONFIRM
THIS IDEA. I HAVE EXTENDED THE THUNDERSTORM POTENTIAL EAST OF THE
CASCADES INTO TONIGHT PER RECENT GFS AND NAM GUIDANCE.
ADDITIONALLY...HAVE BUMPED UP QPF IN THE NEAR-TERM PER RECENT
MODEL TRENDS AND OBSERVATIONS.
WINDS WILL INCREASE OVER THE EAST SIDE...EVEN AWAY FROM ANY
THUNDERSTORMS...AND A WIND ADVISORY AT NPWMFR HAS BEEN ISSUED FOR
THIS.
TONIGHT...COLD AIR WILL FILTER INTO THE REGION AND SNOW LEVELS WILL
PLUMMET TO 3500 TO 4000 FEET BY TUESDAY MORNING. TODAY WILL BE
TRYING TO FINE TUNE ANY POTENTIAL SNOW IMPACTS...AND LOOK INTO
POTENTIAL COLD MORNING TEMPERATURES WEDNESDAY SINCE SKIES WILL
LIKELY BE AT LEAST PARTIALLY CLEAR.
PLEASE SEE THE PREVIOUS DISCUSSION THAT HIGHLIGHTS MORE ABOUT THE
ONGOING STORM AND EXPECTED IMPACTS.
&&
.AVIATION...AN UNUSUALLY COLD AND WET STORM WILL PRODUCE
SIGNIFICANT AVIATION IMPACTS THROUGH TUESDAY MORNING. AREAS OF
MVFR AND LOCAL IFR CIGS WITH WIDESPREAD MOUNTAIN OBSCURATION WILL
PERSIST TODAY THROUGH TONIGHT AS A LOW PRESSURE SYSTEM PRODUCES
SHOWERS AND ISOLATED THUNDERSTORMS. SOME THUNDERSTORMS EAST OF THE
CASCADES COULD BE STRONG TO SEVERE. OCCASIONAL VFR CONDITIONS
WILL BE MAINLY EAST OF THE CASCADES BUT STRONG SOUTHERLY WINDS
WILL VEER TO WESTERLY THIS AFTERNOON WITH THE STRONGEST WINDS EAST
OF THE CASCADES. STRONG RIDGE TOP WINDS WILL RESULT IN TURBULENCE.
LASTLY...FREEZING LEVELS WILL DROP SHARPLY TONIGHT...LOWERING BY
5000 FEET IN MOST LOCATIONS OVER THE NEXT 18 HOURS.
&&
.PREV DISCUSSION... /ISSUED 153 AM PDT MON JUN 4 2012/
DISCUSSION...A WET NIGHT IN PROGRESS ACROSS OREGON AND NORCAL
WEST OF THE CASCADES AS A WELL ADVERTISED STORM COMES ASHORE.
RAINFALL RATES HAVE SLOWED A TOUCH COMPARED TO LATE LAST EVENING,
BUT STORM TOTALS ARE ALREADY IMPRESSIVE FOR JUNE, AND WE'VE GOT
MUCH MORE YET TO COME. A QUARTER TO HALF INCH HAS BEEN COMMON OVER
THE SISKIYOUS AND SOUTHERN COAST WITH A TENTH OR SO FURTHER
INLAND TO THE CASCADES. THE HEAVIEST SO FAR HAS BEEN NEARLY THREE
QUARTERS OF AN INCH AT RED MOUND ON THE CURRY COAST.
THE STORM AND IT'S IMPRESSIVE COMMA CLOUD ARE CENTERED JUST OFF
SHORE AND THE ASSOCIATED SURFACE LOW IS NOW APPROACHING THE FAR
NORCAL COAST. A 100-115KT UPPER JET IS ALSO COMING ASHORE WITH A
BAND OF MODERATE RAIN JUST EAST OF IT OVER WESTERN OREGON AND
NORCAL. AS THE TROUGH CONTINUES TO BECOME MORE NEGATIVELY TILTED
THROUGH THE MORNING, THE BAND OF RAIN WILL RE-INTENSIFY OVER THE
SAME AREA AND ALSO BECOME A LITTLE MORE NORTH SOUTH ORIENTED. ALL
OF THIS WAS EXPECTED AND IS WELL COVERED IN THE FORECAST, SO FEW
CHANGES WERE MADE THIS MORNING.
CONVECTION IS ONE ISSUE THAT WAS LOOKED AT CAREFULLY THIS MORNING.
WE WILL HAVE TWO OPPORTUNITIES FOR THUNDERSTORMS TODAY, THE FIRST
BEING COINCIDENT WITH THE STRONGEST DYNAMICS AND LIFT. WHILE
THERMODYNAMIC INSTABILITY ISN'T ABNORMALLY HIGH, THIS SYSTEM IS
VERY DYNAMIC. THERE WILL BE A PERIOD OF VERY DEEP, STRONG LIFT
MOVING THROUGH LATER THIS MORNING INTO EARLY AFTERNOON WHICH
SHOULD BE SUFFICIENT TO PRODUCE THUNDERSTORMS INLAND FROM THE
COAST DESPITE THE LACK OF STRONG INSTABILITY. THERE ALSO CONTINUES
TO BE SOME CONCERN FOR MARGINALLY SEVERE STORMS OVER THE FAR EAST
SIDE THIS AFTERNOON AND EVENING. WHILE INSTABILITY ISN'T
OVERWHELMING OVER THERE EITHER, LIFT IS EVEN BETTER AS THE FRONT
SHIFTS TO THE EAST SIDE. IN ADDITION, LONG STRAIGHT HODOGRAPHS
INDICATE A FAIR AMOUNT OF UNIDIRECTIONAL SPEED SHEAR, WHICH COULD
PROMOTE SPLITTING STORMS WITH AN ATTENDANT WIND AND HAIL THREAT. I
KEPT THE WORDING USED BY PREVIOUS SHIFTS BUT ADJUSTED IT TO
COINCIDE WITH EXPECTED FRONTAL POSITIONS THROUGH THE DAY.
THE SECOND THREAT FOR CONVECTION WILL DEVELOP AS THE UPPER TROUGH
AXIS AND COLD POOL ARRIVE AT THE COAST LATE THIS AFTERNOON AND
EVENING. GIVEN THE IMPRESSIVE PWATS, ANY OF THE EARLY STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL. THE SECOND
ROUND WILL BE CAPABLE OF SMALL HAIL AND GUSTY WINDS.
IN ADDITION TO ALL THIS IS THE THREAT FOR GUSTY WINDS ON THE EAST
SIDE AHEAD OF AND WITH THE FRONT. THE CURRENT WIND ADVISORY SHOULD
COVER THAT THREAT.
THIS WHOLE THING SHIFTS INLAND TONIGHT AND TUESDAY BRINGING VERY
COOL AND SHOWERY WEATHER. SNOW LEVELS WILL BE BELOW MANY PASS
LEVELS BY TOMORROW MORNING AND THERE WILL BE SOME ACCUMULATIONS,
POSSIBLY EVEN ON ROADWAYS. HOWEVER, AMOUNTS DON'T LOOK ANYWHERE
NEAR ENOUGH TO WARRANT HEADLINES. THAT SAID, THERE WILL PROBABLY
BE SOME MINOR IMPACTS FROM SNOW.
WE SHOULD GET A BREAK FROM THIS UNSETTLED WEATHER WEDNESDAY, BUT
THE MODELS ARE COMING INTO AGREEMENT IN BRINGING IN ANOTHER COOL,
WET SYSTEM LATE THIS WEEK INTO NEXT WEEKEND. IT DOESN'T LOOK QUITE
AS WET OR COOL AS TODAY'S, BUT ENOUGH SO TO GET ME STARTED ON
LOWERING TEMPERATURES AND RAISING POPS. -WRIGHT
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR ORZ030-031.
CA...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR CAZ085.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR PZZ350-356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM THIS AFTERNOON
TO 8 PM PDT THIS EVENING FOR PZZ350-356.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM PDT THIS EVENING FOR
PZZ370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM PDT THIS
EVENING FOR PZZ370-376.
SK/DWHazardous weather outlook, Jun 4, 6:39 AM PST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
739 AM PDT MON JUN 4 2012
CAZ085-ORZ030-031-050300-
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
739 AM PDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING UNTIL 8
PM PDT THIS EVENING. PLEASE SEE THE LATEST ADVISORY MESSAGE FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO OTHER HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 4, 7:05 AM PST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
805 AM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM HEAVY RAIN 2 ESE CAVE JUNCTION 42.15N 123.61W
06/04/2012 M0.53 INCH JOSEPHINE OR TRAINED SPOTTER
630PM-7AM
0722 AM HEAVY RAIN NE BROOKINGS 42.06N 124.29W
06/04/2012 M1.04 INCH CURRY OR TRAINED SPOTTER
SUNDAY AFTERNOON UP TO MIDNIGHT
&&
MOTTENWELocal storm report, Jun 4, 9:27 AM PST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1027 AM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM HEAVY RAIN 5 NNW BROOKINGS 42.12N 124.34W
06/04/2012 M1.10 INCH CURRY OR TRAINED SPOTTER
PAST 24 HOURS.
&&
GLASERHail, Josephine
- When
- June 4, 12:25 PM PST to 12:35 PM PST
- Where
- Josephine County, 0.69 mi N of Grants Pass
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.440, -123.320
A thunderstorm in south Grants Pass dropped hail a little bigger than quarter sized...about 1 inch in diameter. Associated winds were 20 to 25 mph.
Thunderstorm Wind, Douglas
- When
- June 4, 12:45 PM PST to 12:55 PM PST
- Where
- Douglas County, 2.94 mi NNE of Days Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -123.150
Heavy rain and one quarter inch hail was also reported with this storm, which lasted approximately ten minutes.
Hail, Douglas
- When
- June 4, 12:48 PM PST to 12:58 PM PST
- Where
- Douglas County, 15.86 mi SW of Toketee Falls
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 43.084, -122.605
This warning was issued based on radar reports. A threshold VIL density for 1 inch hail was determined with ground truth earlier in the day and this warning was issued based on radar returns exceeding that threshold. Therefore it is assumed that this storm produced 1 inch or larger hail at some point in its lifespan.
Thunderstorm Wind, Douglas
- When
- June 4, 12:52 PM PST to 1:15 PM PST
- Where
- Douglas County, 13.01 mi NNE of Milo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 43.113, -122.992
This was an extension of a previous Severe Thunderstorm Warning. This storm already produced estimated gusts to 60 mph along with heavy rain and one quarter inch hail. Based on the history and the ongoing strong radar returns, it is assumed that this warning verified.
Hail, Jackson
- When
- June 4, 1:42 PM PST
- Where
- Jackson County, Medford
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 42.330, -122.870
This warning was issued based on radar reports. A threshold VIL density for 1 inch hail was determined with ground truth earlier in the day and this warning was issued based on radar returns exceeding that threshold. Therefore it is assumed that this storm produced 1 inch or larger hail at some point in its lifespan.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, June 4, 20123 deaths · $780,000 · EF2 · 3 events
- Wildfire in New Mexico, June 4 to 22, 2012$26 million · 1 event
- Hail and Damaging Winds in Georgia, June 4, 2012$8.8 million · 2.75 in hail · 22 events
- Rip Current in North Carolina, June 4, 20121 death · 1 event
- Coastal Flood in Massachusetts, June 4 to 5, 2012$490,000 · 9 events
- Hail and Damaging Winds in Mississippi, June 4, 2012$212,000 · 1.75 in hail · 10 events
- Dust Storm and High Wind in California, June 4 to 5, 2012$105,000 · 74 kt wind · 6 events
- Damaging Winds in Wyoming, June 4, 2012$80,000 · 60 kt wind · 7 events
- Tornado and Hail in Arkansas, June 4, 2012$49,000 · EF0 · 11 events
- High Wind in Nevada, June 4, 2012$75,000 · 60 kt wind · 2 events
- Hail in Illinois, June 4, 2012$52,000 · 3 in hail · 3 events
- Damaging Winds in Tennessee, June 4 to 5, 2012$50,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375115, 375116, 375119, 375117, 375118.